Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2005, 2:16 PM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2005, 2:16 PM EDT (18:16 UTC)
- Expired
- Jun 8, 2005, 2:47 PM EDT
- In force
- 31 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Kalkaska County, MI, Missaukee County, MI
The radar
The NCL Michigan radar (KAPX), 49 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 081817 SVRAPX MIC079-113-081845- /O.NEW.KAPX.SV.W.0012.050608T1816Z-050608T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 216 PM EDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 245 PM EDT * AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MOORESTOWN...OR ABOUT 15 MILES SOUTHWEST OF GRAYLING...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALONG THE KALKASKA AND MISSAUKEE COUNTY LINE NEAR MOORESTOWN THROUGH 230 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4442 8486 4440 8495 4456 8505 4462 8486 $$
2 follow-up statements
000 WWUS34 KAPX 081828 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 227 PM EDT WED JUN 8 2005 MIC079-113-081845- /O.CON.KAPX.SV.W.0012.000000T0000Z-050608T1845Z/ KALKASKA MI-MISSAUKEE MI- 227 PM EDT WED JUN 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR MISSAUKEE AND KALKASKA COUNTIES... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MOORESTOWN...OR ABOUT 15 MILES SOUTHWEST OF GRAYLING...MOVING EAST AT 25 MPH. THE STORM WILL CONTINUE TO IMPACT EXTREME NORTHEAST MISSAUKEE COUNTY NEAR MOORESTOWN THROUGH 245 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4445 8486 4443 8496 4452 8502 4456 8486 $$
000 WWUS34 KAPX 081847 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 247 PM EDT WED JUN 8 2005 MIC079-113-081857- /O.EXP.KAPX.SV.W.0012.000000T0000Z-050608T1845Z/ KALKASKA MI-MISSAUKEE MI- 247 PM EDT WED JUN 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE AND KALKASKA COUNTIES HAS EXPIRED... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. LAT...LON 4445 8486 4443 8496 4452 8502 4456 8486 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:55 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 8, 11:55 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1155 AM EDT WED JUN 8 2005 .UPDATE...SFC ANALYSIS SHOWING STATIONARY FRONT STILL DRAPED ACROSS NRN LOWER MICHIGAN...SITTING FROM AROUND MANISTEE COUNTY CURVING UP AROUND GAYLORD AND CONTINUING EAST TO ALPENA. SPC MESOANALYSIS PAGE ALREADY COMPUTING 1500-2500 J/KG OF SBCAPE ACROSS THE INTERIOR SOUTHERN COUNTIES AS OF 11 AM AS TEMPS ALREADY INTO THE LOWER 80S. MUCH DIFFERENT STORY NORTH OF THE BOUNDARY WITH CLOUDY SKIES AND TEMPS HANGING IN THE 60S ACROSS EASTERN UPPER MICHIGAN AND TIP OF THE MITT/NE LOWER MI. FORECAST UPDATE FOR THE AFTERNOON REVOLVE EXCLUSIVELY AROUND CONVECTIVE POTENTIAL THIS AFTERNOON AND THIS EVENING. MODIFIED 12Z APX SOUNDING/MODEL SOUNDINGS FOR THE SOUTHERN HALF OF THE CWA...YIELDING CAPE VALUES TOPPING OUT AROUND 3000 J/KG...90/61 SFC PARCEL...AND LI/S -4C TO -7C...CERTAINLY ENOUGH INSTABILITY AROUND PROVIDED WE HAVE LOW LEVEL FOCUS. WE DO...WITH THE STALLED BOUNDARY ACROSS THE REGION/OLD OUTFLOW BOUNDARY EVIDENT ON EARLY MORNING VISIBLE IMAGERY ACROSS IOSCO/OGEMAW COUNTY/GLADWIN COUNTIES FROM LAST NIGHTS CONVECTION/AND DIFFERENTIAL HEATING WITH THICKER CLOUD COVER COMING IN ACROSS THE NORTH. SO...GIVEN THIS...DO EXPECT THUNDERSTORMS TO DEVELOP OVER THE NEXT 2-3 HOURS. AS FAR AS SEVERE STORMS ARE CONCERNED. WIND FIELDS ALOFT NOT TERRIBLY IMPRESSIVE WITH 0-6KM BULK SHEAR VALUES <30 KNOTS/500 MB WINDS <35 KNOTS...NOT SUPPORTIVE OF WELL ORGANIZED STORMS. BUT CAPE VALUES UP TO 3000 J/KG WILL CERTAINLY SUPPORT A PULSE SEVERE HAIL THREAT OVER THE SOUTHERN HALF OF THE CWA INLINE WITH LATEST SPC DAY 1 OUTLOOK. WILL HIGHLIGHT THIS THREAT IN THE HAZARDOUS WEATHER OUTLOOK. ADAM && .PREV DISCUSSION...ISSUED AT 354 AM EDT WED JUN 8 2005 DISCUSSION...UPPER LEVEL TROUGH CONTINUES TO SWIRL ACROSS THE ROCKY MOUNTAINS EARLY THIS MORNING...WITH WV IMAGERY AND 00Z 500MB ANALYSIS SHOWING SEVERAL WAVES ROTATING AROUND BROAD UPPER CIRCULATION OVER WA/OR/ID...LEAD SHORT WAVE TROUGH LIFTING NORTHEAST ACROSS THE DAKOTAS. THIS BASIC MEAN PATTERN OF TROUGH WEST/RIDGING EAST IS EXPECTED TO REMAIN INTACT THROUGH THE REMAINDER OF THE WEEK. MIDNIGHT SURFACE ANALYSIS SHOWING AN EAST-WEST FRONTAL BOUNDARY DRAPED ACROSS LOWER MI ROUGHLY BETWEEN M-55/M-72. WARM AND HUMID AIR MASS TO THE SOUTH OF THE BOUNDARY...AND MUCH COOLER TEMPERATURES TO THE NORTH WITH MAINLY 40S ACROSS NORTHERN ONTARIO. LOOKING AT A FAIRLY STICKY STRETCH OF WEATHER UPCOMING GIVEN EXPECT UPPER AIR PATTERN...PARTICULARLY AFTER TODAY WHERE THE TEMPERATURE FORECAST WILL BE COMPLICATED BY POSITION OF FRONTAL BOUNDARY WITH SURFACE HIGH BENEATH UPPER LEVEL CONFLUENCE AXIS NEAR JAMES BAY TRIES TO NUDGE THE BOUNDARY FARTHER SOUTH. COLD FRONT DEVELOPING TO THE WEST TODAY ON LEADING EDGE OF LOWER HEIGHTS ASSOCIATED WITH DAKOTAS SHORT WAVE WILL LOSE ITS PUNCH AS IT TRIES TO MOVE INTO THE WESTERN GREAT LAKES THURSDAY...AND STATIONARY FRONT ACROSS LOWER MI TODAY WILL EVENTUALLY LIFT NORTH OF THE AREA. SO MAIN FOCUS WILL BE ON VARYING PRECIP CHANCES THROUGH THE REST OF THE WORK WEEK WITH INCREASING HUMIDITY AND INSTABILITY. TODAY/TONIGHT...EARLY ACTION GOING ON THIS MORNING AS STRATIFORM PRECIP AREA ASSOCIATED WITH SQUALL LINE COMING OUT OF WI GRADUALLY FALLING APART AS LEADING EDGE CONVECTION WEAKENS...BUT SCATTERED NEW DEVELOPMENT TAKING PLACE ALONG INSTABILITY GRADIENT/MOISTURE CONVERGENCE AXIS ACROSS CENTRAL/SOUTHERN LOWER...WITH 00Z APX/DTX SOUNDINGS SHOW STEEP LAPSE RATES...APX IN PARTICULAR CONDITIONALLY UNSTABLE THROUGH 300MB. LARGER MCS ALSO RACING EAST-NORTHEAST ACROSS THE EASTERN DAKOTAS/MN...IN ADDITION TO NEW DEVELOPMENT NORTH OF FRONTAL BOUNDARY ACROSS MN/NORTHERN WI. TRUE FRONTAL POSITION BEING MASKED SOMEWHAT BY OUTFLOW BOUNDARY FROM WI MCS ADVANCING ACROSS NORTHERN LOWER...STILL LIKELY RUNS NEAR M-55. GFS/ETA TRYING TO HOLD BOUNDARY TO THE SOUTH TODAY...KEEPING IT SOUTH OF M-72. THIS IS TRICKY AS DEPENDING ON HOW MUCH HEATING OCCURS...BOUNDARY COULD EASILY JUMP AS FAR NORTH AS THE STRAITS...IMPEDED BY EASTERLY FLOW OFF LAKE HURON. LEANING TOWARD THE IDEA OF THE FRONT RUNNING ROUGHLY FROM PLN/OSC BY THIS EVENING. MODIFYING FORECAST SOUNDINGS FOR MORE REALISTIC SURFACE DEW POINTS (MID 60S...NOT THE 70-75F BEING DEPICTED BY THE GFS) YIELDS CAPES ABOVE 2000 J/KG WITH TEMPERATURES IN THE MID 80S. AM CONCERNED ABOUT GETTING TOO CUTE WITH TRYING TO DRY THINGS OUT THIS AFTERNOON GIVEN MAGNITUDE OF INSTABILITY...BOUNDARY IN THE AREA (PLUS SOME LAKE BREEZE POSSIBILITIES)...AND SOME QG FORCING WITH FRONTOGENETIC 850MB FLOW ALONG TIGHT BAROCLINIC ZONE. SO PLAN ON CARRYING POPS ALL DAY... LOWEST ACROSS EASTERN UPPER FURTHER INTO THE COLDER AIR (AND LIKELY MOSTLY CLOUDY THROUGH THE AFTERNOON). AS FOR SEVERE POTENTIAL... GOOD INSTABILITY AND LOW LEVEL MOISTURE (SURFACE DEW POINTS IN THE 60S/850MB DEW POINTS AROUND 14C) ARE A PLUS...WIND FIELDS WEAKEN LATER TODAY (20KTS AT 500MB) SO SHEAR NOT AS GREAT...SO PERHAPS PULSE TYPE STORMS WITH LOOSE ORGANIZATION. LOCALLY HEAVY RAINFALL ALSO A THREAT WITH PWS APPROACHING 1.50 INCHES...MEAN WIND AROUND 15KTS...AND DIFLUENT THICKNESS PATTERN ACROSS SOUTHERN LOWER. FOR TONIGHT...MAY SEE CONVECTION WANE DURING THE EVENING HOURS WITH LOSS OF HEATING...BUT WILL WATCH ADDITIONAL CONVECTION DEVELOPING UPSTREAM AHEAD OF COLD FRONT ACROSS MN/IA...AND SPREAD EAST- NORTHEAST TOWARD THE FORECAST AREA DURING THE OVERNIGHT HOURS. MARINE...NO HEADLINES ANTICIPATED TODAY... GENERALLY EASTERLY FLOW EXPECTED OFF LAKES SUPERIOR/HURON GIVEN ANTICIPATED FRONTAL POSITION...WITH A WEAK ENOUGH GRADIENT TO SUPPORT LAKE BREEZE DEVELOPMENT ON THE LAKE MICHIGAN SIDE. WILL BE DEALING WITH MORE LAKE FOG/ST ISSUES OVER THE COMING DAYS AS DEW POINTS CLIMB WELL INTO THE 60S. THURSDAY...REMNANTS OF UPSTREAM COLD FRONT WILL REACH INTO NORTHERN LOWER THURSDAY AFTERNOON. NOT MUCH FORCING WILL BE LEFT WITH THIS BOUNDARY...BUT AGAIN ASSUMING ENOUGH HEATING TO PUSH CAPES ABOVE 2000 J/KG ALONG LAKE BREEZE POTENTIAL TO HELP FOCUS THINGS...WILL CONTINUE WITH SHOWER/THUNDERSTORM CHANCES THROUGH THE DAY...THOUGH IF DRIER AIR BEHIND BOUNDARY ARRIVES SOON ENOUGH COULD SEE A DRY AFTERNOON ACROSS EASTERN UPPER...WILL AT LEAST GO DRY THURSDAY EVENING ACROSS EASTERN UPPER...WITH A RETURN OF LOW LEVEL THETA-E ADVECTION/MOISTURE CONVERGENCE BRINGING BACK RAIN CHANCES THURSDAY NIGHT. MARINE...NO HEADLINES AGAIN AS COLD FRONTAL REMNANTS SPREAD INTO NORTHERN PORTIONS OF THE FORECAST AREA. EXPECT LOCAL EFFECT TO DOMINATE AGAIN WITH WEAK PRESSURE GRADIENT THURSDAY AFTERNOON...AND WILL CONTINUE TO MENTION AREAS OF FOG ACROSS THE NEARSHORE ZONES. FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE TO FRIDAY OR BEYOND. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 8, 12:00 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1200 PM EDT WED JUN 8 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-091000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1200 PM EDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON...WITH A RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 PM AND 10 PM. HAIL AROUND ONE INCH IN DIAMETER WILL BE THE MAIN SEVERE WEATHER THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. MORE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN AFTER MIDNIGHT...WITH A RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN WEST OF I-75. DAMAGING WIND GUSTS AND HAIL TO PENNY SIZE WILL BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THREATS FOR SEVERE THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JPB/ADAM
In the hours before
Local storm report, Jun 8, 1:57 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
157 PM EDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 4 S GLADWIN 43.93N 84.49W
06/08/2005 GLADWIN MI TRAINED SPOTTER
TREES DOWN
0300 AM HAIL STERLING 44.03N 84.02W
06/08/2005 0.88 INCH ARENAC MI TRAINED SPOTTER
0320 AM TSTM WND DMG 6 NNW HARRISVILLE 44.74N 83.35W
06/08/2005 ALCONA MI COUNTY OFFICIAL
TREES AND POWER LINES DOWN
&&
SMITHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 11:23 PM EDT | Special Marine Warning | APX | 97 min | |
| Jun 8, 12:14 AM EDT | Special Marine Warning | APX | 2 hr | |
| Jun 8, 2:09 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 66 min |
| Jun 8, 2:17 AM EDT | Tornado Warning | APX | Gladwin | 47 min |
| Jun 8, 2:48 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 34 min |
| Jun 8, 3:13 AM EDT | Severe Thunderstorm Warning | APX | Iosco | 25 min |
| Jun 8, 3:17 AM EDT | Special Marine Warning | APX | 118 min | |
| Jun 8, 3:19 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 27 min |
| Jun 8, 2:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 54 min |
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 60 min |
| Jun 8, 3:48 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.